‘Let us make our own decisions’: Brits are furious about ban on cold and flu remedies like Day & Night Nurse over extremely rare allergy fears – calling it a ‘ludicrous over-reaction’
Brits have hit out at the decision to ban more than a dozen popular cold and flu medicines over concers they could trigger a deadly reaction.
Twenty products are being withdrawn, including some of those made by Day & Night Nurse and Covonia — as well as own-brand versions sold in Boots and Superdrug.
Patients who take remedies containing pholcodine within 12 months of being put under general anaesthetic are at an increased risk of suffering life-threatening anaphylaxis, a review by the UK’s medicines regulator found.
But Brits have labelled the move a ‘ludicrous over-reaction’ and urged regulators to let people ‘make their own decisions’.
But Brits have labelled the move a ‘ludicrous over-reaction’ and urged regulators to let people ‘make their own decisions’
Ben Jephcott, from Shrewsbury, said that the decision to ban pholcodine, which he says is ‘safe and actually works’, is a ‘ludicrous over-reaction’.
He called for a national ‘Save our Cough Mixture campaign’ in a bid to reverse the decision.
Another Twitter user, Sandy Karenso, said pholcodine is ‘absolutely the best cough remedy’. She urged health chiefs to ‘leave us alone’ and ‘let us make our own decisions’.
It comes after the UK’s Medicines and Healthcare Products Regulatory Agency (MHRA), which polices the safety of drugs used in Britain, yesterday confirmed that it is recalling any medicines that contain pholcodine as a precaution.
It follows advice from the Commission on Human Medicine — an MHRA committee which gives advice on the safety, quality and efficacy of medicines.
Its review flagged concerns among patients who took the drug ahead of being put under general anaesthetic with neuromuscular blocking agents (NMBAs).
NMBAs are used in around half of general anaesthetics administered in the UK to relax the muscles before some operations. One use is when a patient needs to be intubated, with the NMBA paralysing or relaxing the jaw and the vocal cords.
Those who took pholcodine in the 12 months before being exposed to NMBAs were at increased risk of having a life-threatening allergic reaction, called anaphylaxis.
This causes a patient’s blood pressure to drop and their airways to narrow, blocking breathing. It can be life-threatening without immediate treatment.
Read more at DailyMail.co.uk